I have been diagnosed with barrets esophagus and severe acid reflux, are PPIs safe for me?
I am a 58 yr old male, good overall health, except I have been diagnosed with barrets esophagus and severe acid reflux. I have been on (Proton-pump inhibitors) ppi’s the last 20 years, 40 mlg the last 6-8 years, once a day. I have been trying to go off due to what I have read recently about long-lasting side effects, esp the kidney failure, as I donated one in 1980 to my father, and have no children. I have not found anything that seems to take it’s place, and struggle with just about everything I eat and drink though. Ranitidine seems to help the best, but only short term, and I would need to take it many times per day, every day. I just had my (Blood Urea Nitrogen Test) bun(6.43) and creatinine(123.76)checked. Would it be safe to go back on ppi’s, or what would you recommend? thanks!!
If I am a decision maker in your case..I would consider surgical options first to remove the abnormal cells causing Barrett’s esophagus.
Then taking PpIs in a low dose … Like once every 2days and ranitidine 300mg every night as the long term use of ppis is accompanied with high risk of developing kidney disease.
Make the necessary life style changes
Avoid caffeinated beverages..spice and fatty foods..chocolate and peppermint.
Do not Lye down at least 4hours after eating .
Speedy recovery wishes .
Yes it is safe to go back on Proton-pump inhibitors
PPIs are safe and if you have been taking these earlier,then do not hesitate to start over aghain.
yoga and meditation also help to some extent.
avoid tea and late night meals.
you should finish off your dinner atleast 3 hours before sleeping.
this will help reduce gastritis to a considerable extent.
YOU CAN START PPI’S BUT THIS WOULD STILL BE TEMPORARY.
IT WOULD BE GREAT IF YOU COULD COMPLETELY CURE BARRETS OESOPHAGUS.
GET A GASTROINTESTINAL ENDOSCOPY DONE. CONSULT A GASTROENTEROLOGIST.
ppis are safe but if you could take care of gastritis by making a few dietary and lifestyle changes,then i do not think you may even need ppis.
take antacids only hen the symptoms are worse.
avoid spicy food.